Thunderstorm Wind, Big Horn
- When
- July 31, 4:19 PM MST to 4:25 PM MST
- Where
- Big Horn County, Basin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.383, -108.050
A dry-microburst struck southwest sections of the community of Basin early in the evening. The downburst winds tore down power lines, snapped power poles, ripped off roofing material from a residence, and brought down large tree limbs across town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A dry-microburst struck southwest sections of the community of Basin early in the evening. The downburst winds tore down power lines, snapped power poles, ripped off roofing material from a residence, and brought down large tree limbs across town. No injuries or deaths occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 31, 12:22 PM MST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 122 PM MDT SAT JUL 31 2004 .TONIGHT THROUGH TUESDAY... TYPICAL SUMMERTIME PATTERN WITH A FEW THUNDERSTORMS FIRING AROUND THE PERIPHERY OF THE RIDGE. ALSO TYPICAL...THE WASHAKIE NEEDLES AREA ACTIVE WITH THE STORMS HEADING EAST TOWARDS HAMILTON DOME AND THERMOPOLIS. OTHER AREAS WITH THE POTENTIAL FOR THUNDERSTORMS EXTEND FROM SWEETWATER COUNTY THROUGH THE GREEN MOUNTAINS ON INTO NATRONA COUNTY. AIDING IN THE CONVECTION ARE WEAK LFQ DYNAMICS SKIRTING ACROSS THE SOUTH. LEE TROF HANGING AROUND TO MAKE FOR ANOTHER BREEZY DAY OVER THE SOUTHERN TWO THIRDS OF WYOMING. A BOUNDARY LIES IN THE NORTHERN BIG HORN BASIN AS WELL AS JOHNSON COUNTY...WHERE WINDS HAVE TURNED NORTH. THE TROF OFF THE PACIFIC COAST MOVES ON SHORE...TIGHTENING THE GRADIENT WITH THE LARGE RIDGE. THIS WILL ALLOW A STREAM OF MONSOONAL MOISTURE TO SPREAD OVER THE AREA SUNDAY AND MONDAY. ALSO IN THE FLOW WILL BE A FEW WEAK SHORTWAVES. HAVE GONE CONSERVATIVE WITH POPS SUNDAY AND MONDAY... KEEPING THEM MAINLY IN THE WEST. WILL LIKELY HAVE TO SPREAD THEM EAST AS WELL AS RAISING THEM UP TO SCATTERED...AS MONSOONAL FLOW HAS PRODUCED GOOD NUMBER OF STORMS SO FAR THIS SUMMER. THE PACIFIC TROF RIDES UP AND OVER THE RIDGE TUESDAY NIGHT...BRINGING AN END TO THE MONSOONAL MOISTURE AS WELL AS THE CHANCE OF STORMS. WARM TEMPS TO CONTINUE SUNDAY AND MONDAY WITH SOME COOLING IN THE NORTH AND WEST AS THE PACIFIC TROF MOVES THROUGH. .TUESDAY NIGHT THROUGH SATURDAY... UPPER LEVEL HIGH PRESSURE CENTERED AROUND NEW MEXICO THROUGH FORECAST PERIOD WITH SOUTHWESTERLY FLOW INTO WYOMING. A CONTINUED MOSTLY DRY AND HOT FORECAST WILL BE CONTINUED WITH NO SIGN OF MONSOON MOISTURE. BETTER SHORT WAVE ENERGY AND MOISTURE REMAIN WELL NORTHWEST OF AREA. AN ISOLATED STORM IN FAR NORTHWEST SHOULD BE ONLY PRECIPITATION POTENTIAL. BASIN HIGH TEMPERATURES SHOULD REACH WELL INTO 90S COMBINING WITH LOW RELATIVE HUMIDITIES AND LOCAL BREEZY CONDITIONS TO INCREASE FIRE DANGER. RIDGE FORECAST TO FLATTEN BRIEFLY SATURDAY WITH ASSOCIATED SURFACE FRONTAL PASSAGE IS ONLY HOPE TO KNOCK DOWN TEMPERATURES SLIGHTLY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && TWB/FRIEDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT SAT JUL 31 2004 WYZ001>020-022>030-011200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED DRY LIGHTNING IS POSSIBLE IN PORTIONS OF SOUTHERN AND WESTERN WYOMING SUNDAY THROUGH MONDAY NIGHT. OTHERWISE HOT...DRY AND BREEZY CONDITIONS WILL PREVAIL OVER WEST AND CENTRAL WYOMING TUESDAY THROUGH FRIDAY...RAISING THE FIRE DANGER SIGNIFICANTLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LIPSON
The Riverton/Lander radar (KRIW), 150 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411513.